Skip to content

Drug interactions

Acetaminophen + Phenytoin

Severity: Minor

Acetaminophen and Phenytoin: minor interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Chronic phenytoin use increases the formation of the toxic acetaminophen metabolite NAPQI. This may raise the risk of liver injury, especially with high doses, overdose or fasting. At usual doses, the risk is small.

What this interaction means in plain words

Acetaminophen and Phenytoin have a small, usually unimportant interaction. Most people can take both; the pharmacist may still mention it so that any unexpected effect is recognised.

Evidence level: Low

Why it happens

Induction of CYP enzymes by phenytoin increases the oxidative conversion of acetaminophen to NAPQI.

What to do

Keep acetaminophen at standard doses and avoid prolonged high-dose use in patients on phenytoin. Monitor liver tests if long-term use is needed.

What to ask your pharmacist

  • Is there anything I should notice while taking both?
  • Do I need to tell my doctor at the next visit?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Acetaminophen and Phenytoin, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 14 days on the web. No card needed.

Frequently asked questions

Can I take Acetaminophen with Phenytoin?

MediHelp rates the interaction as minor. Acetaminophen and Phenytoin have a small, usually unimportant interaction. Most people can take both; the pharmacist may still mention it so that any unexpected effect is recognised. Chronic phenytoin use increases the formation of the toxic acetaminophen metabolite NAPQI. This may raise the risk of liver injury, especially with high doses, overdose or fasting. At usual doses, the risk is small.

How serious is the interaction between Acetaminophen and Phenytoin?

MediHelp rates it minor, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Keep acetaminophen at standard doses and avoid prolonged high-dose use in patients on phenytoin. Monitor liver tests if long-term use is needed.

What other medicines interact with Phenytoin?

MediHelp also lists interactions of Phenytoin with, for example, Artemether / lumefantrine, Bictegravir, Cabotegravir. The full list is on the Phenytoin page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in